Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Getting Off Elavil

04/25/2008

Question:

I have been taking elavil for 2 weeks now at 25mg a night. I am having HORRIBLE side effects. I want to stop taking it. How do I phase myself off?

Answer:

You should never stop a medication without notifying your physician or provider, so please contact your doctor and let them know of your problems.  It may be that a different dose or a change to a different medicine may help your problems.

25 mg of amitriptyline (elavil) is a very small dose, and you can just stop taking the medication.  There is no need to taper off this low dose.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati